Purchase this article with an account.
T. A. Mendel, D. A. Chesnutt; Ethambutol Toxicity Presenting as Reversible Bitemporal Hemianopia in Patients Being Treated for Mycobacterium Avium Complex. Invest. Ophthalmol. Vis. Sci. 2009;50(13):4025.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Reported visual toxicities from ethambutol are variable in presentation and degree of reversibility.
Case series of patients with ethambutol visual toxicity.
Four patients presented with a bitemporal hemianopia. The visual fields of one patient are featured in the attached figures. Three of the four patients were followed and the visual loss was reversible over approximately one year after discontinuation of the ethambutol. The fourth patient is being followed. A fifth patient presented with bilateral cecocentral defects and was referred back to the local ophthalmologist for follow up.
In patients being treated with ethambutol for Mycobacterium avium complex, reversible bitemporal hemianopia seems to be the most common presentation of ethambutol toxicity. It is possible that infection with Mycobacterium avium complex predisposes the optic chiasm rather than the optic nerves to uptake of ethambutol and that the optic chiasm may be more resistant to permanent damage than the optic nerves. Previous reports of severe permanent optic neuropathy in patients being treated for Mycobacterium tuberculosis may be the result of synergistic damage to the anterior visual pathways by the combination of ethambutol and infection with Mycobacterium tuberculosis.
This PDF is available to Subscribers Only